Partially venting, partially asking for experiences... I know everyone's brain and body are different. My migraines have become more frequent and more intense over the past six months or so. I had two last week alone and my prescription painkiller (amerge) only made a dent in the pain enough for me to sleep. So I called my doctor and he suggested either depakote or topamax as a daily preventative. I've been on depakote before (different reason though) and hated it. I gained weight and my hair fell out. I remember vividly the smell and taste of the pills and it's been 5 years since I have swallowed one. The problem with the topamax is that it frequently makes people stupid as a side effect (even my doctor mentioned it). I know it's my decision ultimately because it's my head and my pain and my health. Spring break starts Friday and I will be going home, the perfect time to start a new drug but the side effects could easily spill over into the rest of the semester. I'm a grad student and this semester has been hellish so far- I need to be able to stay smart and focused, I'm currently failing a class. I've started talking to my professors and supervisors, I want to make sure that if I am going to do this, everyone knows just in case (and can possibly cut me some slack/make accommodations if needed). So far they have been supportive of course and they are glad I am telling them ahead of time so that makes me feel more confident about taking the new med. Tell me I'm doing the right thing by deciding to try the topamax. I can go off of it at any time but who knows what the potential damage is. The other option is to live in fear that I'm not going to be able to function 2/5 nights a week with hours and hours of school work that I should be doing. Sorry this got long, and thanks!